Most patients with delirium in the ICU likely have multiple causes, though these causes are often very difficult to determine with clinical precision. In fact, in our past work, we have determined that on average, ICU patients have greater than 10 risk factors for delirium, which places them at a very high risk for this complication. Since the list of potential etiologies can be overwhelming it is helpful to equip bedside clinicians with commons lists or mnemonics to facilitate identification of potential causes. The exact pathophysiological mechanisms involved in the development and progression of delirium are a point of controversy. However, these mechanisms are thought to be related both to:
- Anatomic deficits and
- Imbalances in the neurotransmitters which modulate the control of cognitive function, behavior and mood.
Higher cortical areas of the brain such as the prefrontal and non-dominant posterior parietal regions are implicated by CT/MRI or SPECT scans in delirium. Other regions touted as important in such studies include the anterior thalamus, basal ganglia, and the temporal-occipital cortex. A nice review of this work is found in Trzepacz P, Sem Clin Neuropsychiatry 2000;5: 132-48.
Derangements in levels of serotonin, acetylcholine deficiency and dopamine excess (to name 3) are thought to contribute to delirium, but there are many other neurotransmitters that may be involved. Such derangements could be secondary to a number of causal factors that include reduction in cerebral metabolism, primary intracranial disease, systemic diseases, secondary infection of the brain, exogenous toxic agents, withdrawal from substances of abuse such as alcohol or sedative-hypnotics agents, hypoxemia and metabolic disturbances, and the administration of psychoactive medications such as benzodiazepines and narcotics. A recent study from our group (Pandharipande P et al, Anesthesiology. 2006;104:21-26) documented, for example, that three important risk factors for transitioning to delirium were patient age (Figure 2), severity of illness (Figure 3), and the administered dose of the sedative lorazepam (Figure 1). Minimizing the use of benzodiazepines such as lorazepam is likely an area of focus that may reduce either the onset or duration of delirium. This is a point of ongoing study in the medical field.